Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:33 AM in Pain Medications
Anyone take this or have any success with it? Doctor wants me to try it out. I think he's more interested in treating my moods and anxiety than my actual pain cause he refuses to give me any pain meds. Is this even worth taking?


  • It is worth trying, many of the antidepressant and seizure meds are quite effective in controlling some forms of pain.

    You will have to decide for yourself if it is something you want to try.
  • I have been on Nortriptyline since 1993,it has helped my nerve pain in my lower back....I take 100mgs at night,it helps me sleep better too.
  • He's only giving me 10mg tabs to take once at night. I wasn't really interested in more nerve pain meds as I take Cymbalta and tramadol already.
  • If you trust your doctor you should take everything they prescribe for you. They are well educated and are prescribing this medicine as they believe with a bit of certainty that it will benefit you in some way.

    Why do you assume your doctor is trying to treat your mood or anxiety? Nortriptyline is used 'off-label' for chronic pain, migraines, etc, and as such, it sounds like he is prescribing you a medicine used for chronic pain. If you have mood and anxiety problems which you have discussed with him as well, then maybe this medicine can help with all three problems..?

    Your complaint is about not getting any pain meds, but you have zero complaints in this post about your actual pain and how it affects you. Maybe you can give us some more information in the area so we can help you better? And as I stated before, nortriptyline is used for chronic pain, so actually, he did prescribe you pain meds. Were you hoping for something different?

    Best wishes,

  • It's also used off-label for leg cramps, which is what I was taking it for about 3 years ago. I stopped taking it because it makes me eat, and I don't need any help with my appetite. /:)
  • I took this med before bedtime like I was told and I was still awake at 5am and then after that my sleep was erratic and I was up at 8am. If this is how it's going to effect me I'm not going to take it anymore. I already have enough sleep issues. I'm afraid to try it again to see if it was a fluke or not.

    JWM: I trust him I guess, but he's a new doctor to me. The one I was seeing left the practice and she was the one who knew me, my family, and my problems. I just don't see why I need to take this when I'm already taking Cymbalta and tramadol.

    Bionicwoman: I hope that's not the case with me.

    Bubblegum: I'm glad it helped you.
  • I would be careful taking this on top of Cymbalta and tramadol. Antidepressant drugs and tramadol, when combined, have the potential for some nasty side effects, such as seizures. Having said that, I was once prescribed tramadol, Prozac and Demerol (a witch's brew to be sure!) and didn't have any problems. If you're worried about this it might be best to mention this to your doctor, let him know you're concerned.
  • I asked him if taking this cancelled out any of my current meds and he said no. I might give a call into the nurse to let them know what happened though. Around 1am I was so irritated I took an OTC sleep aid, which I've taken many times before, and still couldn't fall asleep.
  • Brandy, I was just looking at some information on nortriptyline (it looks like the info sheet that comes in the box/bottle with the medicine), and it does say that if you have trouble sleeping you should call the doctor. It might just be that you need time to adjust to it, but I'd have a word with your doc, if I were you, as you're obviously concerned about it. Personally, I found one tricyclic to be one too many (I just couldn't get used to the side effects), and I stopped taking them (I was on imipramine and amitriptyline at various stages), but everyone is different and some people find they help a lot. Good luck.
  • I called and talked to the nurse. She told me he doesn't see why the med would cause that. Told me to try it again tonight and if the same occurs then to stop taking it and call them Mon, so I guess we'll see tonight.
  • A few comments:

    I've been on tramadol for eight months and just realized in the last few weeks that it was keeping me up at night. I stopped taking my late afternoon dose and it has helped tremendously with sleeping.

    Years ago, I took nortriptylene (sp?) for headaches - prescribed by a neurologist. I took it for years and it worked wonders. I did have nightmares while taking it so I took a sleep aid with it to put me in a deeper sleep and that took care of the problem.

    Good luck,

  • I think that was one reason he wanted me to try it out too, is for the headaches I've been having. I took it again last night at 9pm and was up until 1am. Not as bad as the night before, but still not great. I did go ahead and take my OTC sleep aid around 10pm to try and help me out. I'm still not sure about it, but I'll keep giving it a shot.

    Now, unfortunately, I must have slept wrong cause I now have a muscle spasm going on. So lovely...lol.
Sign In or Register to comment.